Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 55, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 8, 2004, 6:43 PM CDT for Portage County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2004, 6:43 PM CDT (23:43 UTC)
- Expired
- Aug 8, 2004, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Portage County, WI
The radar
The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 082343
SVRGRB
WIC097-090030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT SUN AUG 8 2004
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PORTAGE COUNTY IN WISCONSIN
* UNTIL 730 PM CDT
* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
LOCATED NEAR STOCKTON. THAT PLACES IT NEAR STEVENS POINT. IT WAS
MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARNOTT AROUND 650 PM...
KEENE AROUND 655 PM...
AMHERST JUNCTION AROUND 655 PM...
AMHERST AROUND 700 PM...
BLAINE AROUND 715 PM...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.
LAT...LON 4462 8950 4463 8948 4443 8922 4441 8922
4440 8923 4425 8923 4424 8924 4425 8938
4452 8968
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT SUN AUG 8 2004 .SYNOPSIS...LARGE SCALE PATTERN ACRS NOAM WL UNDERGO RETROGRESSION FOLLOWED BY A SIGNIFICANT AMPLIFICATION DURING THE FIRST PART OF THE FCST CYCLE. THE NEW PATTERN...WITH DEEP MEAN TROF POSN OVER THE GREAT LAKES RGN...LOOKS TO BE VERY STABLE AND WL LIKELY PERSIST INTO NEXT WEEKEND. THE BEST CHC OF WIDESPREAD SIG PCPN WL COME EARLY IN THE FCST CYCLE AS BACKING UPR FLOW ALLOWS MORE HUMID AIR TO BRIEFLY SPREAD NE ACRS THE RGN AHEAD OF STG SYSTEM HEADING INTO THE AREA. THEN AS THE MEAN TROF BECOMES LOCKED-IN OVER THE FCST AREA...TEMPS WL DROP WELL BLO NORMAL. COOL CYCLONIC FLOW WITH THE UPR TROF WL MAKE IT DIFFICULT TO RULE OUT PCPN DURING THE REMAINDER OF THE FCST CYCLE. HOWEVER...WITH VERY LIMITED LOW- LEVEL MOISTURE PCPN AMNTS DURING THE PERIOD WOULD BE LGT. .SHORT TERM...TONIGHT AND MONDAY. CONVECTION WILL BE THE MAIN CONCERN IN THE SHORT TERM. THUNDERSTORMS WERE MOVING ACROSS CENTRAL WISCONSIN AT 20Z. THE STORMS WERE JUST NORTH OF A WARM FRONT THAT NCEP SHOWED DRAPED ACROSS WISCONSIN THIS AFTERNOON. THERE APPEARED TO BE ONLY MINOR DIFFERENCES IN TEMP/DEW PT AND WIND DIRECTION ACROSS THE FRONT. ACCORDING TO LAPS THE EXTREME WESTERN PART OF THE FORECAST AREA HAD SBCAPES GREATER THAN 1000 J/KG AND LI VALUES WERE IN THE -2 TO -5 RANGE THERE. DAY ONE SVR WX OUTLOOK HAD SLIGHT CHC THERE TOO. A WELL DEFINED COLD FRONT WAS ACROSS WESTERN MN AND CONVECTION DEVELOPED AHEAD OF IT IN SOUTHERN AND EAST CENTRAL MN. MORE STORMS IN EASTERN ND AND NORTHWEST MN WERE ASSOCIATED WITH A SURFACE LOW IN NORTHWEST MN AND A STRONG CLOSED LOW AT H5 IN EASTERN ND. ETA/NGM/GFS ALL HAVE THE FRONT MOVING INTO WI TONIGHT WITH WIDESPREAD QPF. MOS NUMBERS ALL POINT TO LIKELY OR HIGHER POPS ACROSS THE CWA TONIGHT SO I WENT WITH LIKELY POPS FOR THE WHOLE CWA. HAVE GONE WITH HIGHER POPS IN THE NORTH FOR MONDAY...CLOSER TO THE SURFACE LOW AND VORT MAX AS THEY MOVE EAST TO LS/UPPER MI...AND CHC POPS FOR THE REST OF THE AREA. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. CONTD CHC OF SHOWERS THROUGH WED AS TWO FAIRLY SHARP SHRTWVS WORK THROUGH THE MEAN TROF POSN. MAX TEMPS TUE TRICKY. THE ETA/MET GUID TEMPS LOOKED TOO COOL. WENT CLOSER TO THE MAV GUID NUMBERS. PCPN CHCS DURING THE REST OF THE FCST CYCLE WL COME AS SHRTWVS CONT TO ROTATE THROUGH THE MEAN UPR TROF ACROSS THE AREA. TIMING VERY DIFFICULT TO ESTIMATE THIS FAR OUT...SO OPTED TO KEEP PCPN OUT OF THE FCST UNTIL WE CAN DO MORE THAN BROADBRUSH LOW CHC POPS ACRS NUMEROUS FCST PERIODS. THE 12Z GFS DUG A DEEP UPR LOW SSEWD ACRS THE AREA FRI. ALTHOUGH THAT WL BE POSSIBLE...IT SEEMED A BIT OVERDONE. STUCK WITH PREV FCST WHICH DID NOT HAVE ANY PCPN IN LATER PERIODS. IF LATER RUNS CONT TO BRING SUCH A STG SYSTEM ACRS THE RGN THEN CHC OF PCPN WL NEED TO BE ADDED FOR THE END OF THE WK. TEMPS WL CONT BLO NORMAL...THOUGH WL LIKELY REBOUND A BIT TOWARD THE END OF THE WK. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/MG WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 8, 12:00 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN AUG 8 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1200 PM CDT SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM APPROACHING FROM THE NORTHERN PLAINS TODAY WILL CONTINUE TO SPREAD SHOWERS AND ISOLATED THUNDERSTORMS INTO THE REGION. AS THE LOW PRESSURE SYSTEM TRACKS OVER LAKE SUPERIOR TONIGHT...A COLD FRONT WILL MOVE INTO WISCONSIN. THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON INTO TONIGHT...MAINLY WEST OF LINE FROM LAND O LAKES TO CRANDON TO WAUTOMA. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF MORE THUNDERSTORMS ALONG THE COLD FRONT ON MONDAY. THE FRONT IS EXPECTED TO EXIT EASTERN WISCONSIN IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. MG WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Aug 8, 5:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
546 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL MOSINEE 44.78N 89.69W
08/08/2004 0.75 INCH MARATHON WI PUBLIC
FROM CWA TOWER PERSONNEL
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:15 PM CDT | Severe Thunderstorm Warning | GRB | Waupaca | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.